Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Marquette, MI

July 27, 2002Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 27, 2002, 7:08 PM EDT for Ontonagon County, Michigan. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 7:08 PM EDT (23:08 UTC)
Expired
Jul 27, 2002, 8:30 PM EDT
In force
82 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Ontonagon County, MI

The radar

The Marquette radar (KMQT), 137 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KMQT 272308
SVRMQT
MIC131-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
708 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 830 PM EDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH    
  OF BESSEMER TO 11 MILES SOUTH OF WATERSMEET. THE LINE WAS MOVING   
  NORTHEAST AT 40 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BERGLAND...MIRROR LAKE AT 715 PM EDT
  PAULDING...LAKE OF THE CLOUDS AT 720 PM EDT
  WHITE PINE...EWEN AT 725 PM EDT
  SILVER CITY...BRUCE CROSSING...TROUT CREEK AT 730 PM EDT
  ONTONAGON AT 745 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60
AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND
CAUSE MINOR STRUCTURAL DAMAGE.

NNNN

AJ/DUTTER

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
305 PM EDT SAT JUL 27 2002

MAIN CONCERN WITH THIS FCST PACKAGE IS THE POTENTIAL FOR SHRA/TSRA
TNGT AND SUN.

WV IMAGERY SHOWING A LONGWAVE TROF OFF THE ALUTN ISLANDS...AND
ANOTHER OVR N ATLC. A WEAK ZONAL FLOW EXIST ACRS MUCH OF THE N CONUS
ATTM.  AN UPR LVL JET IS SLAMMING ASHORE OVR PAC NW...AND IS DIGGING
INTO THE GRT BASIN...BEFORE TAKING AIM ON THE UPR GRTLKS. AS ONE
WEAK SHRTWV IS SHIFTING ACRS UPR MI THIS AFTN...A SHRTWV IS BEING
PROPELLED THRU MN ON THE NOSE OF THE UPR LVL JET. YET ANOTHER SHRTWV
IS OVR ID RACING E. SFC ANLYS SHOW A 997MB LOW OVR MAN WITH A CDFNT
REACHING INTO THE DKTS...AND A TROF XTD S THRU THE CNTRL PLAINS. A
BROAD RDG OVR THE SE CONUS WAS SLOWING THE ADVANCEMENT OF THE
TROF...WHILE THE JET PUSHING THE N PORTION QUICKLY THRU GRTLKS. A
LOW LVL JET IS OVR S CNTRL STATE STRETCHING INTO LWR MI. TSRA ARE
FIRING OVR W LK SUPERIOR AND W U.P. ALREADY IN ASSOC WITH SHRTWV
ENERGY AND ASSOC CDFNT THRU THERE ATTM.

AVN INITIALIZE A LTL BETTER THAN ETA AND NGM AT SFC. MDLS IN GOOD
AGREEMENT AND INITIALIZE VERY GOOD OVR N PLAINS WITH MID LVL SYS.
AVN INITIALIZE BETTER OVR THE FAR W. MDLS IN GOOD AGREEMENT RESPECT
TO SHRTWV AND CDFNT FOR FCST AREA THRU SUN. AFT SUN...AVN IS A BIT
SLOWER THAN ETA. SINCE AVN INITIALIZED BETTER OUR W...WILL USE AVN
SOLN FOR PERIODS STARTING SUN NGT.

A SHRTWV WILL SLIDE INTO THE U.P. BY LATE AFTN. 305K ISENTROPIC
ANLYS SHOWING STRONG ASCENT AHEAD OF APPROACHING CDFNT. 850-500MB
Q-VEC INDC STRONG CONVERGENCE OVR FCST AREA THIS EVE...IN ASSOC WITH
THE SHRTWV MOV ACRS CWA THIS EVE. SFC DWPNTS HAVE REACH INTO THE 70S
ACRS S CWA THIS AFTN AND INTO THE UPR 60S ELSEWHERE. SBCAPE AND
MUCAPE WILL BE >2000J/KG THIS EVE...MAINLY OVR S CWA. LIS WILL FALL
TO -5 TO -8 AND K-INDEX INCR TO ARND 37 ACRS CWA. PW WILL BE >1.5 IN
ACRS CWA THIS EVE. A THETA-E RDG WILL MOV ACRS CWA THIS EVE...
HOWEVER...THE HIGHEST VALUES WILL REMAIN TO THE S OF FCST AREA. ALL
IN ALL...TSRA LOOK LIKELY...WITH SLGT RISKS OF SVR. GREATEST
POTENTIAL SHOULD SHIFT NORTHWARD OVRNGT. AFT THE FROPA TNGT AND AS
THE SHRTWV ENERGY MOV E BY EARLY MRNG...XPC TO SEE TSRA TO END.

SUN MRNG SHOULD BE DRY AS SOME DRY AIR ADVECTS INTO CWA. WITH SFC
HEATING THRU THE DAY. THE AMS WILL BCM INCREASINGLY UNSTABLE WITH
SFC HEATING DURING THE DAY. SBCAPE XPC TO CLIMB TO ARND 1200J/KG BY
MID AFTN. SFC DWPNT ARE XPC TO BE IN THE MID 60S AGAIN ON SUN. LYR
RH WILL BE ARND 60PCT. THUS COND ARE FAVORABLE FOR SCT AFTN -TSRA.

ANOTHER SHRTWV WILL MOV INTO FCST AREA LATE SUN NGT AND MON
INCREASING THE 850-500MB Q-VEC CONVERGENCE ACRS CWA SUN NGT. SFC
DWPNT ARE STILL XPC TO BE IN THE LOW TO MID 60S ACRS CWA. THE NOSE
OF UPR LVL JET MAX WILL DIP INTO LK SUPERIOR EARLY MON. THUS COND
FAVORABLE TO TSRA EARLY. DRY AIR ADVECTION AND NVA BEHIND THE SHRTWV
WILL DAMPEN TSRA DVLPMNT IN THE AFTN. THUS XPC TSRA TO END FM W TO
E.

A ECMWF SHRTWV IS MORE PRONOUNCED BY 12Z WED OVR THE GRTLKS THAN
AVN. AVN IS SLOWER AND HAS NEARLY A ZONAL FLOW ACRS N CONUS. CAN GEM
SHOWING COMPROMISE BTWN AVN AND ECMWF. THE NCEP ENSEMBLE FAVORS THE
AVN ZONAL FLOW SOLN. BY 12Z FRI CAN/AVN AGREE WITH THE ENSEMBLE ON
THE POSITIONING OF THE LOW OVR N ONT...WHEREAS...ECWMF STILL IS
CONSIDERABLE FASTER. THE UPR LVL JET WILL HAVE A W-E STAIGHT FLOW IN
THE ZONAL PATTERN ALONG THE CAN/CONUS BORDER ON FRI. AVN SHOWING A
WEAKER SOLN AND HAS CONT THIS THRU 2 RUNS. THEREFORE...WILL STAY
MAINLY WITH THE AVN SOLN.

THE SHFTWV WILL MOVE TO THE LWR GRTLKS WITH A ZONAL FLOW OVR N CONUS
MON NGT. THE CDFNT WILL SLIDE INTO N NEW ENGLAND...DRAGGING THE S
PART THRU THE OH VALLEY. A SFC RDG WILL BUILD INTO THE UPR GRTLKS
AND BE OVR THE GRTLKS THRU WED. UPR LVL LOW WILL REMAIN OVR HUDSON
BAY. A SHRTWV ROTATING ARND THIS LOW WILL MOV ACRS MAN WED NGT AND
INTO LK SUPERIOR ON THU. MEANWHILE A WEAK CDFNT WILL SLIDE OUT OF
THE N PLAINS AND INTO UPR MI ON THU. MSTR AHEAD OF THIS SYS WILL BE
CONVERTED INTO SHRA/TSRA OVR CWA ON THU. A WEAK SHRTWV WILL MOV TO E
OF FCST THU NGT...AND A SFC RDG WILL BUILD OVR N PLAINS INTO THE UPR
GRTLKS ON FRI. DRY AIR WILL ADVECT IN CUTTING OFF CHC OF PCPN FOR
SAT.

COORDINATED WITH APX.

.MQT...NONE.

DLG

In the hours before

Special weather statement, Jul 27, 4:31 PM EDT, 2 hours 37 minutes before
MIZ001>007-009>014-272131-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
0431 PM EDT SAT JUL 27 2002

A STRONG THUNDERSTORM IS HEADING TOWARD DOWNTOWN MARQUETTE. WINDS
GUSTING TO 45 MPH...DANGEROUS LIGHTNING...AND SMALL HAIL CAN BE
EXPECTED WITH THIS THUNDERSTORM. TAKE SHELTER NOW IF YOU ARE
OUTDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

CVKING
Special weather statement, Jul 27, 5:00 PM EDT, 2 hours 8 minutes before
MIZ001>007-009>014-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT SAT JUL 27 2002

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ONTONAGON...GOGEBIC...IRON...HOUGHTON...BARAGA...MARQUETTE...
DICKINSON...MENOMINEE...DELTA...AND ALGER COUNTIES UNTIL 10 PM EDT
(9 PM CDT). THE WATCH AREA INCLUDES THE CITIES OF IRONWOOD...IRON
MOUNTAIN...IRON RIVER...HOUGHTON...MUNISING...MENOMINEE...
ESCANABA...AND MARQUETTE.

AT 5 PM EDT...A COMPLEX OF THUNDERSTORMS WAS MOVING FROM NORTHWEST
WISCONSIN TOWARD UPPER MICHIGAN. THESE STORMS HAVE A HISTORY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING.

WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

CVKING

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:25 PM EDTSpecial Marine WarningMQT65 min
Jul 27, 5:02 PM EDTSpecial Marine WarningMQT58 min
Jul 27, 5:31 PM EDTSpecial Marine WarningMQT29 min
Jul 27, 5:34 PM EDTSpecial Marine WarningMQT86 min
Jul 27, 5:59 PM EDTSpecial Marine WarningMQT61 min
Jul 27, 6:24 PM EDTSevere Thunderstorm WarningMQTGogebic81 min
Jul 27, 6:55 PM EDTSpecial Marine WarningMQT95 min
Jul 27, 7:02 PM EDTSevere Thunderstorm WarningMQTIron73 min
Jul 27, 7:50 PM EDTSpecial Marine WarningMQT55 min
Jul 27, 7:50 PM EDTSpecial Marine WarningMQT55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.